Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 10, NWS Grand Rapids, MI

July 16, 20256 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 16, 2025, 10:55 AM EDT for 6 counties in Michigan. It took effect at Jul 17, 2025, 2:00 AM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2025, 10:55 AM EDT (14:55 UTC)
In effect from
Jul 17, 2025, 2:00 AM EDT
Expired
Jul 17, 2025, 11:26 PM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

279 
WHUS43 KGRR 161455
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1055 AM EDT Wed Jul 16 2025

MIZ037-043-050-056-064-071-162300-
/O.NEW.KGRR.BH.S.0010.250717T0600Z-250718T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1055 AM EDT Wed Jul 16 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds will increase to 15 to 25
  knots tonight which will build wave heights to 3 to 6 feet by
  Thursday morning. Waves of 3 to 6 feet will continue through
  Thursday and into Thursday night. North sides of north piers
  will be dangerous places to swim on Lake Michigan on Thursday.
  Stearns Park in Ludington, Mears State Park in Pentwater,
  Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
6 follow-up statements
749 
WHUS43 KGRR 161948
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
348 PM EDT Wed Jul 16 2025

MIZ037-043-050-056-064-071-170400-
/O.CON.KGRR.BH.S.0010.250717T0600Z-250718T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
348 PM EDT Wed Jul 16 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT
THURSDAY THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds will increase to 15 to 30 
  knots tonight which will build wave heights to 4 to 7 feet by 
  Thursday morning. Waves of 4 to 7 feet will continue through 
  Thursday and into Thursday night. North sides of north piers 
  will be dangerous places to swim on Lake Michigan on Thursday. 
  Stearns Park in Ludington, Mears State Park in Pentwater, 
  Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
316 
WHUS43 KGRR 170143
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
943 PM EDT Wed Jul 16 2025

MIZ037-043-050-056-064-071-170945-
/O.CON.KGRR.BH.S.0010.250717T0600Z-250718T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
943 PM EDT Wed Jul 16 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT
THURSDAY THROUGH LATE THURSDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 AM EDT Thursday through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds will increase to 15 to 30 
  knots tonight which will build wave heights to 4 to 7 feet by 
  Thursday morning. Waves of 4 to 7 feet will continue through 
  Thursday and into Thursday night. North sides of north piers 
  will be dangerous places to swim on Lake Michigan on Thursday. 
  Stearns Park in Ludington, Mears State Park in Pentwater, 
  Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
693 
WHUS43 KGRR 170750
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 AM EDT Thu Jul 17 2025

MIZ037-043-050-056-064-071-171600-
/O.CON.KGRR.BH.S.0010.000000T0000Z-250718T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
350 AM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northerly winds will increase to 15 to 30 
  knots tonight which will build wave heights to 4 to 7 feet by 
  Thursday morning. Waves of 4 to 7 feet will continue through 
  Thursday and into Thursday night. North sides of north piers 
  will be dangerous places to swim on Lake Michigan on Thursday. 
  Stearns Park in Ludington, Mears State Park in Pentwater, 
  Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
376 
WHUS43 KGRR 171546
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1146 AM EDT Thu Jul 17 2025

MIZ037-043-050-056-064-071-180000-
/O.CON.KGRR.BH.S.0010.000000T0000Z-250718T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1146 AM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves will gradually subside
  today, but it will not be until after sunset that waves fall
  below 4 feet south of Holland. Swimmers can expect dangerous
  waves and currents through the rest of the day. The most
  dangerous places to swim today will be on the north side of
  north piers such as Stearns Park in Ludington, Mears State Park
  in Pentwater, Holland State Park and North Beach in South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
884 
WHUS43 KGRR 171936
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
336 PM EDT Thu Jul 17 2025

MIZ037-043-050-056-064-071-180345-
/O.CON.KGRR.BH.S.0010.000000T0000Z-250718T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
336 PM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

Thomas
589 
WHUS43 KGRR 180326
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1126 PM EDT Thu Jul 17 2025

MIZ037-043-050-056-064-071-180430-
/O.CAN.KGRR.BH.S.0010.000000T0000Z-250718T0600Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1126 PM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have decreased.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 7:44 AM EDT, 3 hours 11 minutes earlier. Its key messages:

  • Strong to severe storms possible this evening
  • Cooler and drier Thursday-Friday
  • Rain chances Saturday
Area forecast discussion, Jul 16, 7:44 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
744 AM EDT Wed Jul 16 2025

.KEY MESSAGES...

- Strong to severe storms possible this evening

- Cooler and drier Thursday-Friday

- Rain chances Saturday

&&

.DISCUSSION...
Issued at 340 AM EDT Wed Jul 16 2025

- Strong to severe storms possible this evening

Going to be an unsettled day with three potential periods of
showers/storms for the area today through tonight.

The scattered showers and isolated storms ongoing first this morning
are a result of a weak short wave that is drifting NE just south of
the area, and being at the leading edge of better warm and unstable
air. These showers and storms will tend to dissipate toward daybreak
as the upper short wave will move east of the area.

The second batch of storms today will be air mass type of showers
and storms that will form starting toward noon, and last until just
before sunset. The aforementioned arrival of the warmer and more
unstable air mass will be available for diurnal heating to push
temperatures to fire showers and storms near any type of
convergence. The initial convergence may be right along the lake
breeze convergence. Weak deep layer shear of 20-25 knots this
afternoon will lead to mainly pulse type of storms this afternoon,
spreading outflow boundaries from the storms. Small hail, wind gusts
of 40 mph or so, and heavy downpours will be the main threats this
afternoon.

The main show looks to be a mid-late evening timing for the area. A
MCV that is currently associated with convection will translate ENE,
and fire additional convection over IA, WI, and IL this afternoon.
We will see the MCV is some way approach the area by mid evening.
There is a decent amount of uncertainty with regards to how much
convection makes it this far east.

What we do know is that the atmosphere should remain quite unstable
until the convection across the lake and MCV arrive here. Mean MU
CAPE values from the HREF are forecast to still be up around 1500+
J/kg for a lot of the area. We also know that deep layer shear
values increase with the arrival of the wave/MCV up to around 35-40
knots. This is more than enough for organized storms. We are in full
agreement with the upgrade of the western portion of the area to a
Slight Risk by the SPC, in a conditional sense of storms are present
or not.

The uncertainty comes with what shape is the MCV/upper wave in as it
arrives. The further north over our area, the better the forcing
from the wave is expected, but instability is less. As you head
south, instability is the highest, but forcing is the least. It
really ends up being how far south the sufficient forcing will be to
maintain storms over the area. That is the million dollar question,
and we will continue to monitor the latest trends.

- Cooler and drier Thursday-Friday

The MCV/wave moving through tonight will pass by to our east by
daybreak on Thursday. The result of this is that the sfc cold front
is pushed well through the area (about 2/3rds through) by 12z
Thursday. With brief ridging behind the wave and it being the
coolest portion of the day, not expecting much precipitation with
the front Thursday morning. The only thing to help it briefly is
another short wave moving across Northern Lower.

The stronger gradient behind the front will usher in much cooler
air, and cloud cover will keep temps from rising too much on
Thursday. Highs will likely stay in the 70s for both Thursday and
Friday with 850 mb temperatures dropping to around +9 to +11C. High
pressure moving directly overhead on Friday will clear the area out
with the front well south of the area.

- Rain chances Saturday

We continue to see a short wave that is expected to lift out of an
upper low over Baja California and California itself. This wave has
continue to be shown to bring the front to our south back up to near
the area with low pressure moving across the area. This will supply
the area with shower and storm chances centered on Saturday. We
should dry out for Sunday and Monday as the front drops south of the
area again.

Quite a bit uncertainty exists for the area regarding details of the
forecast starting Monday night and Tuesday. We start seeing heights
building toward the area again as the heat dome to our SW starts to
build/expand over the country. This set up is one that helps to
facilitate a ring of fire pattern. The axis of the ring of fire is
uncertain, but it will be close enough that we could see one or more
MCS' potentially affect the area. Mid-late July is after all about
the peak of MCS activity for our area under the ring of fire
pattern.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 744 AM EDT Wed Jul 16 2025

The scattered showers and storms that were over portions of the
area earlier have moved away from the terminals, leaving a dry
period as of 1130z. We will see VFR conditions with the dry
weather until about 16-17z when we will see scattered showers and
storms form along a lake breeze from near KGRR and KAZO and for
areas east. These will remain scattered through about 21-23z
before they dissipate/move out.

Confidence is growing that all of the sites will see the line of
showers and storms move through late this evening and into the
early overnight hours. KMKG will see it first beginning around
00z, and KJXN will see it last moving out toward 06z. IFR and LIFR
conditions are likely in this line with heavy rainfall. Gusty
winds are expected also. Have not put those in yet, as we will
wait until we get closer for a tempo group.

In the wake of the storms, gusty winds from the sw will become
from the NW. Conditions ill improve right after the storms, to
only drop into the IFR category under low clouds on the backside
of the low. Those conditions will persist until the end of the
forecast period at 12z Thursday.

&&

.MARINE...
Issued at 340 AM EDT Wed Jul 16 2025

We continue to focus on a potentially higher impact event for
mariners and swimmers for Thursday behind a frontal passage. There
is not significant wind ahead of the front as the pressure gradient
remains fairly loose. Behind the front is a different story however.
This looks like a solid headline event with higher wind and unstable
conditions over the warm lake allowing winds and waves to max out.
The worst of the wind looks to come in the morning through first
half of the afternoon before the gradient weakens a bit.

Another point to mention is a noticeable upwelling event is looking
quite possible. The strong winds from the north going offshore as
they weaken is a recipe for a good water temp drop Thu-Fri.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert until midnight EDT tonight for MIZ050-056-057-
     064-071.
MARINE...None.

&&

DISCUSSION...NJJ
AVIATION...NJJ
MARINE...NJJ
Hazardous weather outlook, Jul 16, 4:30 AM EDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
430 AM EDT Wed Jul 16 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
430 AM EDT Wed Jul 16 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will be possible this
afternoon and evening. Storms this afternoon are not expected to
become severe. Storms this evening have the potential to become
strong to severe. Damaging winds of 60 mph or greater will be the
main threat, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will become possible once again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this evening.

LMZ844>849-170830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
430 AM EDT Wed Jul 16 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will be possible this
evening. Storms this evening have the potential to become strong
to severe. Damaging winds of 60 mph or greater will be the main
threat, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will increase beginning early Thursday and linger
through much of the day. Winds and waves will be hazardous to
Small Craft and swimmers on Thursday.

Thunderstorms will become possible once again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this evening.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:47 AM EDTSmall Craft AdvisoryGRR37 hr
Jul 16, 5:29 PM EDTSpecial Marine WarningGRR53 min

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.